Thursday, August 26, 2010


We had a terrible mis-communication with an owner recently. She brought in her 3 year old mixed breed dog, Marti. Marti was exhibiting severe neurological signs - a head turn to the left, cervical neck pain, occasional seizure activity (per the owner, we never saw the seizures), and mild mental stupor.

Our differentials were meningitis/encephalitis of some sort - possibly GME or NME, or something like West Nile virus.

The referring veterinarian tried as hard as she could to get the owner to take Marti to a neurologist for diagnostics and treatment. The owner declined. As a result, we wound up admitting the dog one night last week to our hospital.

The treatment for NME is steroids, which we started Marti on. Her condition deteriorated over the next couple of days, but the owner still refused to take Marti to a neurologist. I took over the case on the dog's second night in the hospital.

When Marti transferred back, she was lethargic, poorly responsive, and weak. She could not lift her head. I again begged the owner to seek a neurologist's opinion. It was at about that time that my technician paged me to the ICU. I was confronted with this:

That, my dear readers, is what REAL bloody vomit looks like.

Back I went to the room. I looked at Marti's owner, a young, intelligent, well-spoken women and asked, "had you been giving anything at home prior to when we first saw Marti?" She nodded. "Baby aspirin," was her reply.

My stomach turned. "But I told the other veterinarian," she said. "At least, I thought I did. Maybe I only told her that we gave aspirin LAST time this happened." (The first episode had been about a month previously).

What happened to Marti is that she received aspirin, a non-steroidal anti-inflammatory medication (NSAID), as well as a steroid. These drugs work on the same inflammatory pathway, and using 2 at once can cause SEVERE, SEVERE damage to the GI tract. Why? NSAIDs AND steroids inhibit prostaglandins. These PGs are responsible for mediating inflammation and down-regulating them will help dampen the inflammatory response. PGs have good effects, too. They mediate blood flow to the kidneys and function in acid secretion in the stomach. When you suppress them with NSAIDs and steroids, you lose the good AND the bad. This is usually not a problem unless you 1) take massive dose of NSAIDs or 2) you MIX steroids and NSAIDs. Even though we were using a tiny dose of steroids, it was enough to cause a horrible, bleeding ulcer.

The owner finally consisted to transfer Marti to a specialist (after seeing the vomit firsthand). By the time Marti arrived at the local specialty clinic, her PCV (measure of red blood cell mass) had dropped from 46% to 32%, indicating internal bleeding. This was occurring into her stomach from her bleeding GI ulcer. After much discussion, Marti's owner elected to euthanize her.

It was a terrible, terrible thing and an important, potent reminder of why we - as veterinarians - should always, always, always ask, "Have you administered any medications to your pet lately - EITHER prescribed OR over the counter?" And that's why you, as pet owners, should always, always, always tell your veterinarian if you have given something to your pet.


Michelle said... that is a powerful lesson to learn...not to mention tragic. Thank you for posting that. I am a dog owner, besides birds. I was thinking of giving my dog some Benedryl for what seems like allergy symptoms. But after reading your post, I'm going to check with my Vet first! Thanks again.


The Homeless Parrot said...

Michelle: Benadryl is safe for dogs. I would discuss the allergies with your veterinarian, and they can determine whether Benadryl or another medication might be useful.

Michelle said...

Thanks for the info! I will check with my vet first, but I'm relieved to know that Benedryl is safe and an option for allergies.

Elizabeth said...

Ok now I have a question, when you say the dog had a small dose of steroid, how small is small? The reason I ask is genrally Addison Dogs take "small" ( 2mg prednisone for ex. 75 lb dog) daily doses of steroids and I know someone who with the permission of their Vet gives their dog an aspirin after Agility workouts. The vet has said that the steroid dose is so small that the aspirin will not hurt. My opinion ( and my Vets ) is that we do not mix these drugs period. There are other safer drugs like tramadol for dogs on steroids that need pain meds.
So I guess I am asking is if you feel there is a safe dose of steroids that you can use with NSAIDS or are this vet choosing a drug you would not choose (trying to be polite there)...

The Homeless Parrot said...

This was an approx 60# dog receiving 6mg (so a/b 0.2mkg, whereas your friend's dog receives 0.02mg/kg). It's a very, very small dose, but the potential for ulceration exists. Since there are other options out there for pain control, and steroid will dampen inflammation themselves, I would personally not choose to use that medication. This dog had only received 2 doses of steroid (albeit injectable - much stronger) - and she still ulcerated. I would not be comfortable, but this vet likely has more experience than I.

Elizabeth said...

Thanks! But I would rather take your experience on this one..

Anonymous said...

Over the years, I've seen a number of my patients killed by their well-intentioned owners in just this manner - never with an NSAID/steroid combo specifically, but simply by owners giving drugs without first asking a veterinarian.

Not a good idea.